Alert archive / Missouri / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 132, NWS Kansas City, MO

September 20, 2021Clay County, Clinton County, Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 20, 2021, 5:13 PM CDT for Clay County, Clinton County, Platte County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2021, 5:13 PM CDT (22:13 UTC)
Expired
Sep 20, 2021, 6:00 PM CDT
In force
47 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, MO, Clinton County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 3:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

057 
WUUS53 KEAX 202213
SVREAX
MOC047-049-165-202300-
/O.NEW.KEAX.SV.W.0132.210920T2213Z-210920T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
513 PM CDT Mon Sep 20 2021

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northwestern Clay County in west central Missouri...
  Southwestern Clinton County in northwestern Missouri...
  Northeastern Platte County in west central Missouri...

* Until 600 PM CDT.

* At 513 PM CDT, a severe thunderstorm was located over Camden Point,
  or near Platte City, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Liberty, Smithville, Platte City, Plattsburg, Weston, Trimble,
  Edgerton, Dearborn, Camden Point, Tracy, Ridgely, Beverly and
  Hoover.

This includes the following highways...
 Interstate 29 between mile markers 15 and 29.
 Interstate 435 between mile markers 31 and 33, and between mile
markers 40 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3951 9485 3954 9464 3953 9460 3954 9460
      3956 9443 3928 9442 3936 9490 3937 9488
      3939 9489 3940 9490
TIME...MOT...LOC 2213Z 263DEG 23KT 3943 9479 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Klaus
1 follow-up statement
888 
WWUS53 KEAX 202252
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
552 PM CDT Mon Sep 20 2021

MOC047-049-165-202300-
/O.EXP.KEAX.SV.W.0132.000000T0000Z-210920T2300Z/
Clay MO-Clinton MO-Platte MO-
552 PM CDT Mon Sep 20 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY...
SOUTHWESTERN CLINTON AND NORTHEASTERN PLATTE COUNTIES WILL EXPIRE AT
600 PM CDT...
        
The storm which prompted the warning has moved out of Platte County, 
however the warning is still in effect for northern Clay and 
southern Clinton counties until 615 PM.
.
Therefore, the warning will be allowed to expire for Platte. County 
only. However small hail, gusty winds and heavy rain are still 
possible with this thunderstorm. Again, the warning is still in 
effect for northern Clay and southern Clinton counties until 615 PM.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Kansas...and northwestern and west central Missouri.

Remember, a Severe Thunderstorm Warning still remains in effect for
northern Clay and southern Clinton counties until 615 PM.

LAT...LON 3951 9485 3954 9464 3953 9460 3954 9460
      3956 9443 3928 9442 3936 9490 3937 9488
      3939 9489 3940 9490
TIME...MOT...LOC 2250Z 263DEG 23KT 3946 9448 

$$

Klaus

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:04 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 20, 3:04 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
304 PM CDT Mon Sep 20 2021

.Discussion...
Issued at 303 PM CDT MON SEP 20 2021

Message of the Day

- A broken line of storms will move through much of the area this
  afternoon and evening. A couple of strong to severe storms are
  possible mainly along and east of I-35 between 3 PM and 10 PM.
  Isolated strong wind gusts up to 60 mph and hail up to quarter-
  sized are the main concerns.

- The rest of the week will be dry with high temperatures in the
  70s and low temperatures in the 40s/50s.

Discussion

So far today has been on the warmer side again with southwest winds
gusting up to 25 mph. The well advertised cold front has started
moving through the area, currently stretching from Nodaway County,
MO to Doniphan County, KS. This means temperatures in far northwest
MO/northeast KS have likely reached their peak and will now start
to fall. Those west of I-35 will have temperatures in the upper
60s to low 70s by 5-6 PM. The KC Metro over to Kirksville will see
temperatures in the upper 60s to 70s around 7-8 PM, with central
MO finally seeing the big temperature drop by 10 PM.

Storms are expected to develop along the front any time now, west of
I-35. The front and storms should reach the I-35 corridor closer to
5 PM and then our central MO counties around 8-9 PM. Storms will be
in a thin broken line. A few strong to severe storms are possible,
mainly along and east of I-35. This is where we are seeing plenty of
sunshine and destabilization. SB CAPE is around 2000-3000 J/kg.
A deep upper level trough is also moving overhead, generating
around 30-35 kts of deep layer shear in the same area. Strong
winds are the main concern, but hail up to quarter-sized is
possible especially when storms initially develop. The best time
for strong to severe storms will be between now (3 PM) and 10 PM.

High pressure and beautiful fall weather will follow the cold front.
Highs will be in the low to mid 70s the next few days with low
temperatures in the 40s Wednesday and Thursday morning. The surface
high pressure will slide east Thursday night, shifting winds back
to the southwest. This will help temperatures reach the upper 70s
to low 80s Friday. A weak and dry cold front will then pass
through Friday evening keeping the 70s around for Saturday. The
widespread 80 degree temperatures will make a comeback though at
the end of the weekend.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1240 PM CDT MON SEP 20 2021

A broken line of storms is still expected to move through most of
the area starting this afternoon through the early overnight
hours. Storms should develop along a cold front in northwest MO
after 18Z and will expand in coverage and move southeast. The
front and storms should reach the I-35 corridor around 21Z-22Z
and then central MO closer to 02Z. Some lower visibility and
ceilings may accompany the storms as they move through. Storms
will gradually exit the area overnight. Clouds will gradually
clear as well in the morning. Winds will be breezy ahead of and
behind the frontal passage. They are forecast to become light
again Tuesday evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Atkins
Aviation...Atkins
Hazardous weather outlook, Sep 20, 5:17 AM CDT, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
517 AM CDT Mon Sep 20 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
517 AM CDT Mon Sep 20 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Thunderstorms will be possible this afternoon and evening as a cold
front moves through the area. A few storms may be strong to briefly
severe with small hail and gusty winds.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected.

In the hours before

Special weather statement, Sep 20, 4:00 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
400 PM CDT Mon Sep 20 2021

KSZ025-102-MOZ012-020-202130-
Doniphan KS-Atchison KS-Buchanan MO-Andrew MO-
400 PM CDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of southeastern
Doniphan, northeastern Atchison, Buchanan and south central Andrew
Counties through 430 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rushville, or near Atchison, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Joseph, Atchison, Wathena, Elwood, Troy, Country Club Villa,
Country Club, Agency, Dearborn, Rushville, Doniphan, De Kalb, St.
Joseph Airport, Faucett and Bendena.

This includes the following highways...
 Interstate 29 between mile markers 32 and 53.
 Interstate 229 between mile markers 0 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Missouri.

&&

LAT...LON 3977 9518 3987 9476 3953 9472 3958 9527
TIME...MOT...LOC 2100Z 251DEG 35KT 3964 9507

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Klaus
Special weather statement, Sep 20, 4:06 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
406 PM CDT Mon Sep 20 2021

KSZ025-103-MOZ020-028-202130-
Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
406 PM CDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of northwestern
Leavenworth, southeastern Atchison, southwestern Buchanan and
northwestern Platte Counties through 430 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nortonville, or 11 miles south of Atchison, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leavenworth, Atchison, Weston, Easton, Lewis And Clark Village,
Iatan, Fort Leavenworth, Lowemont, Cummings, Potter, Bean Lake and
Lewis And Clark Vi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Kansas...and northwestern and west central Missouri.

&&

LAT...LON 3958 9509 3956 9494 3952 9491 3936 9488
      3934 9518 3942 9518 3942 9536 3945 9536
TIME...MOT...LOC 2105Z 247DEG 28KT 3941 9521

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Klaus
Special weather statement, Sep 20, 4:36 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
436 PM CDT Mon Sep 20 2021

MOZ004-013-202200-
De Kalb MO-Gentry MO-
436 PM CDT Mon Sep 20 2021

...A strong thunderstorm will impact portions of southern Gentry and
northern DeKalb Counties through 500 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm over
King City, or 12 miles northwest of Maysville, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
King City, Union Star, Mcfall, Fairport, Ford City and Santa Rosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Missouri.

&&

LAT...LON 4007 9422 4004 9422 4003 9421 3992 9420
      3989 9460 3994 9461 4014 9460 4021 9423
TIME...MOT...LOC 2136Z 253DEG 26KT 4002 9451

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Klaus

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:00 PM CDTSpecial Weather StatementEAXBuchanan30 min
Sep 20, 4:12 PM CDTSevere Thunderstorm WarningEAXHarrison, Worth33 min
Sep 20, 4:36 PM CDTSpecial Weather StatementEAXDeKalb24 min
Sep 20, 4:57 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb, Gentry, Harrison33 min
Sep 20, 5:29 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXJackson46 min
Sep 20, 5:33 PM CDTSevere Thunderstorm WarningEAXClay, Clinton, Platte42 min
Sep 20, 5:49 PM CDTSpecial Weather StatementEAXDaviess26 min
Sep 20, 6:00 PM CDTSevere Thunderstorm WarningEAXClay, Jackson45 min
Sep 20, 6:13 PM CDTSevere Thunderstorm WarningEAXBates47 min
Sep 20, 6:23 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Ray52 min
Sep 20, 6:34 PM CDTSpecial Weather StatementEAXCass26 min
Sep 20, 6:47 PM CDTSevere Thunderstorm WarningEAXCarroll, Lafayette, Ray43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.